CSN Login
Members Online: 12

You are here

Eligard (How Long)

Claudio
Posts: 4
Joined: Jul 2018

Hello this is my first time using this forum. I was diagnosed with agressive prostate cancer two years ago. Gleason 9-10. PSA was 9.0 . After surgery to remove prostate, my PSA was down to 0.65 (scans showed a bit of cancer spread to surgical area lymph nodes) I started on Eligard, did radiation therapy and my hospital offered Optional chem therapy (which i took) my current PSA is zero. Now back to Eligard, the side effects of hot flashes and sweat are really bothering me. im thinking of not taking the last (4th injection) I would like to know your experiences for people who took less than 4 treatments. 

VascodaGama's picture
VascodaGama
Posts: 3041
Joined: Nov 2010

Claudio,

Welcome to the board.

Typically, ADT is administered with palliative intent to control further advancement of the cancer. In long protocol periods it is administered intermittently to avoid earlier refractory. The goal will not involve cure so that one should balance such a control with due quality of life.
Oncologists decide on the protocol with considerations to the overall treatment. In combo therapies involving radiation or chemo, ADT is added to facilitate and improve the action of the prime treatment that provides the killing of the cancer. ADT sensitizes cells' receptors during a longer period so these become more susceptive to absorb the destructive blow damaging cell's DNA while on its life cycle. The process requires an adjuvant period on ADT. I wonder what has been established in your case. If the term of the treatment includes your last shot then you should only stop it after consulting your doctor. Surely you can inquire on the possibility in having it intermittently or end it all to allow you time to recuperate from the side effects.

Can you describe the times of the treatment and the length of the Eligard shot?

Best wishes for improvements.

VG

 

G53
Posts: 33
Joined: Jul 2018

You need 18 months of ADT at least according to this study:

http://ascopubs.org/doi/abs/10.1200/JCO.2017.35.15_suppl.5008

 

Old Salt
Posts: 720
Joined: Aug 2014

You went through very extensive treatment and I don't know if any of us, 'regular' contributors have undergone RP + (follow up) radiation + chemo + ADT. I am certainly not qualified to say whether the fourth shot of Eligard can be eliminated. However, considering what you went through, I would say 'hang in there'.

PS: I typically try to substantiate my responses with published evidence, but in this case, I can't. I just want to wish you the best outcome.

PS#2: The Habid et al paper that was cited above covers patients who underwent radiation therapy.

 

RobLee's picture
RobLee
Posts: 259
Joined: Feb 2017

I recently completed eighteen months of HT, and am told that the side effects will linger for another year or two. I did not have chemo; presumably yours was Docetaxel.  The standard protocol for adjuvant radiation plus neoadjuvant ADT is at a minimum two months prior to initiating RT, two months during RT and two months following the completion of RT. If you met all three of those, then you might be okay, but you should present your case to your RO and the two of you must decide this together. However, recent studies conclude that eighteen months of ADT is optimum in high risk cases... which is a welcome relief. Previously the standard had been three years! Given your PLN involvement, you probably should tough it out and do everything possible to beat this cancer NOW while it has been crippled. The HT will suppress your PSA for months or years to come, and will not be a reliable indication of BCR until it is completely out of your system.

 

G53
Posts: 33
Joined: Jul 2018

RobLee, the side effects are caused by the lack of testosterone. You could discuss with your doctor if you could do a testosterone therapy to stop the side effects now. Usually doctors say: just wait. But sometimes the testosterone never recovers no matter how long you wait. So I would try to avoid waiting for over a year's time.

RobLee's picture
RobLee
Posts: 259
Joined: Feb 2017

Thanks G53, but I'm not interested in TRT. Now with PCa out of the way at least for now, I'm being treated for other conditions that took a back seat when the PCa took the forefront.  I am aware that my T will never fully recover.  The SE's have become tolerable... I'm just happy to be a survivor... BTW, Welcome to the forum!

G53
Posts: 33
Joined: Jul 2018

Claudio, since you apparently had adjuvant RT the Nabid study does not really fit your situation. However, this trial done by Shipley, used Bicalutamide for ADT in a salvage situation. They decided to use ADT for 24 months:

https://www.nejm.org/doi/full/10.1056/NEJMoa1607529

You could discuss with your doctor, if you could switch to intermittent ADT. This may reduce overall survival a bit in your high risk case. But maybe you do not trust statistics anyway and prefer quality of life.

Here is an article discussing intermittent and continuous ADT:

https://www.medscape.com/viewarticle/874590#vp_1

backagain
Posts: 7
Joined: Jul 2011

I have been very fortunate in that its been over 14 years ago a radical prostectomy also found cancer cells in one of the lymph nodes with a gleason that turned out to be 9. Had radiation treatment and went on a long term treatment of lupron and zometa. So there is always hope and good outcomes being that my psa has been and continued to be less than 0.1!

 

The zometa was changed over to xgeva; recently lupron changed to eligard, and the xgeva prolea. Its been just recommended that the injections be ended and continue watching with psa tests. All the best to you.

VascodaGama's picture
VascodaGama
Posts: 3041
Joined: Nov 2010

Claudio,

I will reply to your inquiry of the other thread in here, your initial thread, because it has more detailed information of your case. You wrote:

 

"..... my last and final injection was August 1, we are in mid March and i feel still tired, i used to be a fast runner (60 years old) and now i can hardly jog. I would like to know from those that had hormone treatment how long it takes to recover. Obviosly my last testosterone reading was zero and should start to slowly increase back. "

I think that you need to wait longer to allow full recovery of the testosterone. It takes usually 4 months to get into normal levels which will then be absorbed by body systems that are causing the effects we experience.  My experience with Eligard 6-month shots took me approximately 6 months to recuperate to T=400ng/dL.

The side effects start fading away at the second month counting from the end of the drug's effectiveness. Fatigue lasted longer but I never returned to the status i used to be before ADT. Surely such could be a cause of age too. 

I wonder what is the level of your testosterone. Some guys take much longer to reach normal levels in particular those that had lower levels before starting ADT.

Best wishes.

VG

Subscribe to Comments for "Eligard (How Long)"